Idaho, 2012

High Wind in Idaho, December 17, 2012

December 17, 2012 · NWS PIH · 1 event in 1 county or zone

Sustained 40 mph winds occurred in the Upper Snake River Plain from early morning through noon on the 17th. Atomic City, Ririe, Rover site and several INL sites reported the over 40 mph sustained winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sustained 40 mph winds occurred in the Upper Snake River Plain from early morning through noon on the 17th. Atomic City, Ririe, Rover site and several INL sites reported the over 40 mph sustained winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 17, 2:40 AM MST, 20 minutes earlier.

Area forecast discussion, Dec 17, 2:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
240 AM MST MON DEC 17 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. SOUTHEAST IDAHO IS
CURRENTLY UNDER THE WARM SECTOR OF THE SURFACE LOW SITUATED OVER
NORTHWESTERN WASHINGTON. WARM AIR ADVECTION WILL SHIFT EASTWARD
LATER THIS MORNING...BUT A 150KT JET MAXIMUM WILL WORK ITS WAY INTO
NORTHWEST NEVADA THIS AFTERNOON PROVIDING ENHANCEMENT TO THE
PRECIPITATION FIELD. WV IMAGERY DEPICTING MID LEVEL DRY AIR THAT
DEVELOPED OVERNIGHT ACROSS THE REGION. THIS IS NOT WELL DEPICTED
BY THE MODELS AND CONTRIBUTED TO REDUCING QPF SLIGHTLY ACROSS THE
AREA...WHICH ALSO REDUCED SNOW TOTALS THROUGH THE PERIOD. WILL
CONTINUE HEADLINES AS EVEN WITH REDUCED SNOW TOTALS...WINDS WILL
BE STRONG ENOUGH TO REDUCE VISIBILITY WITH BLOWING AND DRIFTING
SNOW. COLDER AIR FILTERS BACK INTO THE AREA TONIGHT AS THE SURFACE
COLD FRONT DRIVES SOUTHEASTWARD. COLDEST TEMPERATURES ARE EXPECTED
ON WEDNESDAY MORNING. WEDNESDAY NIGHT POPS MAY TREND HIGHER WITH
WARM AIR ADVECTION AND AN UPPER JET MAX PROVIDES SOME
FORCING...BUT GFS/NAM DIFFER ON EXTENT OF PRECIPITATION.
HINSBERGER

.LONG TERM...THURSDAY THROUGH NEXT MONDAY. GFS/ECMWF BEGIN THE
PERIOD IN FAIRLY GOOD AGREEMENT WITH A HEALTHY LOW PRESSURE SYSTEM
POSITIONED OFF THE NW COAST AND A MOIST SW FLOW ACROSS NRN/CNTRL
IDAHO. FROM THIS POINT FORWARD...THE MODELS SHOW FAIRLY SIGNIFICANT
DIFFERENCES IN THE EVOLUTION OF THE LOW OFF THE COAST WITH THE GFS
ROTATING A NUMBER OF WAVES INTO/ACROSS THE NW STATES THROUGH
SATURDAY BEFORE FINALLY FILLING AND SHEARING THE LOW INLAND
SUNDAY/MONDAY. THE ECMWF ON THE OTHER HAND SHOWS THE PATTERN
AMPLIFYING THURSDAY THROUGH SATURDAY AS THE LOW DIGS FURTHER SOUTH
ALONG THE COAST BEFORE KICKING INLAND SUNDAY/MONDAY. DUE TO THE
UNCERTAINTY IN THE DEVELOPING PATTERN...WE HAVE GENERALLY MAINTAINED
THE CURRENT FORECAST WHICH IS ADVERTISING A CHANCE MENTION OF
PRECIPITATION THROUGHOUT THE ENTIRE TIME FRAME. TEMPS REMAIN AT OR
SLIGHTLY ABOVE CLIMATOLOGICAL NORMS THROUGHOUT THE PERIOD. HUSTON
&&

.AVIATION...A STRONG LOW PRESSURE SYSTEM WAS OBSERVED WORKING ACROSS
SEATTLE EARLY THIS MORNING WITH AN ACCOMPANYING UPPER JET PUNCHING
INTO OREGON AND A MODEST WARM-FRONTAL RAIN/SNOW BAND ARCHING ACROSS
THE REGION. MODELS GENERALLY SHOW A GRADUAL DETERIORATION OF THE
WARM-FRONTAL PATTERN THIS AFTERNOON AS THE STRONG WEST FLOW
OVERSPREADS SRN IDAHO. MODEL CROSS-SECTIONS SHOW A MODERATELY DEEP
SATURATED LAYER AT THE TERMINALS THROUGH ABOUT NOON TODAY WITH
GRADUAL IMPROVEMENT/PARTIAL DRYING FROM 18 TO 06Z TONIGHT UNDER THE
STRONG WEST FLOW. VERY STRONG WSW WINDS SURFACE AND ALOFT ARE
ANTICIPATED THIS AFTERNOON WITH 700MB/10K FT WIND SPEEDS RUNNING
UPWARDS OF 65KTS AND SURFACE WINDS IN THE SNAKE PLAIN RANGING FROM
30-45KTS SUSTAINED THIS AFTERNOON...DECREASING SUBSTANTIALLY AFTER
03Z THIS EVENING. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING IDZ017-020-021.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY IDZ020-021.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY BELOW 7000 FEET
FOR THE IDZ018-019-023-025-031.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY ABOVE 7000 FEET FOR
THE IDZ018-019-023-025-031.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY IDZ022-024.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY IDZ032.

&&
Hazardous weather outlook, Dec 16, 5:04 AM MST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MST SUN DEC 16 2012

IDZ017-171215-
EASTERN MAGIC VALLEY-
504 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL BECOME GUSTY TOMORROW OVER THE AREA WITH PEAK GUSTS OF
30 TO 35 MPH. LIGHT SNOWFALL IS ALSO EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018>025-031-032-171215-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
504 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE OVER THE AREA AND INTENSIFY THIS AFTERNOON OVER
THE EASTERN HIGHLANDS. HEAVIER SNOW IS EXPECTED TO FALL OVERNIGHT
AS WINDS INCREASE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT SNOWFALL WITH GUSTY WINDS IS EXPECTED MOST OF MONDAY
AND MAY IMPACT EARLY HOLIDAY TRAVEL. BLOWING AND DRIFTING SNOW MAY
REDUCE VISIBILITY FOR MUCH OF THE DAY. ACCUMULATING SNOW MAY
TEMPORARILY CLOSE ROADS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Upper Snake River Plain

When
December 17, 3:00 AM MST to 5:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet

Sustained 40 mph winds occurred in the Upper Snake River Plain from early morning through noon on the 17th. Atomic City, Ririe, Rover site and several INL sites reported the over 40 mph sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425154.